Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Kansas City, MO

May 5, 2002Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 5, 2002, 9:22 PM CDT for Atchison County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2002, 9:22 PM CDT (02:22 UTC)
Expired
May 5, 2002, 10:00 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Atchison County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:30 PM CDTTornado WatchSPC6 hr
May 5, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 060222
SVRMCI
KSC005-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 1000 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYETTA...OR 7 MILES SOUTH OF HOLTON...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARRINGTON BY 930 PM CDT.
   EFFINGHAM...NORTONVILLE BY 940 PM CDT.
   CUMMINGS...LANCASTER KS BY 945 PM CDT.
   POTTER BY 950 PM CDT.
   ATCHISON BY 955 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:45 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 5, 3:45 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SUN MAY 5 2002

CONCERNS ARE MAINLY CONVECTIVE THREATS NEXT COUPLE OF DAYS. DRY LINE
HAS PUSHED INTO EXTREME WESTERN KANSAS WITH WARM FRONT WHICH WAS
EARLIER IN EXTREME NORTHWESTERN MISSOURI HAVING WASHED OUT. WARM
FRONT HAS REDEVELOPED WELL NORTH OF AREA. WEAK COLD FRONT/SURFACE
TROF ALSO MOVING VERY SLOWLY SOUTHEAST ACROSS NORTHERN NEBRASKA.
BIGGEST CONCERN IN THE SHORT TERM IS THE FATE OF CONVECTION ALONG
DRY LINE. AS PER COORDINATION WITH SPC...EXPECT MCS DEVELOPMENT EARLY
TONIGHT ACROSS NEBRASKA IN AREA OF BEST INSTABILITY AND SUPPORT FROM
LLJ. MAIN QUESTION IS WHETHER ANY ACTIVITY TO WORK EAST INTO
MISSOURI. EXPECT AT LEAST A FEW THUNDERSTORMS TO MOVE ACROSS MAINLY
NORTHERN ZONES LATE TONIGHT...BUT CONFIDENCE IS NOT HIGH DUE TO
NOCTURNAL COOLING AND DIMINISHING INSTABILITY. HOWEVER...STG LLJ AND WEAK H8
THETAE ADVECTION MAY SUPPORT CONVECTION THROUGH THE NIGHT. LOWEST
POPS TO BE ACROSS SOUTHERN ZONES.

OTHERWISE...MODELS HAVE BEEN INCONSISTENT IN PLACEMENT OF
PRECIPITATION FIELDS...ESPECIALLY MESOETA AND AVN WHICH HAVE BEEN
SUFFERING FROM CONVECTIVE FEEDBACK. WILL BASE FORECAST MAINLY ON
UPPER AND SURFACE FORCING MECHANISMS.

DRY LINE TO SHIFT EAST TUESDAY AFTERNOON AND WILL BE SITUATED JUST
NORTHWEST OF CWA. EXTREME INSTABILITY AHEAD OF DRY LINE...BUT
CONVERGENCE ALONG DRY LINE AND UPPER FORCING WEAK. EXPECT WIDELY
SCATTERED TO ISOLATED LATE AFTERNOON AND EVENING
DEVELOPMENT...LIKELY DISSIPATING BY LATE EVENING. MODELS ALSO
SUGGEST THAT NORTHERN NEBRASKA FRONT TO ENTER NORTHERN CWA MONDAY
NIGHT...BEFORE MOVING BACK NORTH ON TUESDAY. PREFER FURTHER NORTH
POSITION...JUST ACROSS BORDER IN SOUTHERN IOWA...OF THE NGM/AVN.
HOWEVER...WILL MAINTAIN LOW POP ACROSS NORTHERN ZONES DUE TO
PROXIMITY OF FRONT.

TUESDAY WILL LIKELY BE QUIET DAY WITH SURFACE AND UPPER FEATURES
NORTHWEST OF CWA. DESPITE GOOD INSTABILITY...THERE APPEARS TO BE
LACK OF TRIGGER. ETA MUCH SLOWER IN PROGRESS OF COLD FRONT FOR
WEDNESDAY WITH AVN MUCH FASTER. PREFER SLOWER ETA AS UPPER TROF
STILL WELL NORTHWEST OF CWA. HOWEVER...DUE TO LACK OF HIGH
CONFIDENCE...WILL MAINTAIN LOW POP FOR TUESDAY NIGHT.

GUIDANCE TEMPERATURES LOOK TO CHILLY ON MONDAY GIVEN VEERING LOW
LEVEL FLOW. TEMPS LOOK ALSO TOO CHILLY FOR MONDAY NIGHT GIVEN HIGH
DEWPOINTS AND GOOD SOUTH WINDS.

NOON...

FOR WED THRU SUN TIMEFRAME...MODELS CONTINUE RECENT TREND SHOWING
REASONABLE AGREEMENT TO LONGWAVE PATTERN. SHORTWAVE PROGGED TO
TRANSLATE ACROSS N PLAINS WED PUSHING COLD FRONT THRU CWA. TREND HAS
BEEN TO SLOW THIS FRONT DOWN SOME OVER PAST FEW RUNS...AND BELIEVE
FRONT WILL BE LOCATED SOMEWHERE ACROSS CWA WED AFTERNOON. BUMPED MAX
TEMPS UP SEVERAL DEGREES WED AS COLD AIR DOESNT ARRIVE IN NW ZONES
UNTIL LATE IN THE DAY. OTHERWISE EXPECT CONVECTION TO DEVELOP ALONG
FRONTAL BOUNDARY WED AFTERNOON SO HAVE KEPT POPS ACROSS BOARD...THEN
HELD ONTO 30 POPS WED EVENING ACROSS SE ZONES. OTHERWISE SFC RIDGE
BUILDS INTO CWA FOR THURS...BEFORE SHIFTING E FRIDAY AS SHORTWAVE
RIDGE AXIS SHIFTS E OF CWA...ALLOWING FOR MOISTURE RETURN FRI NIGHT.
HAVE INCLUDED 30 POPS FRI NIGHT ACROSS CWA...THEN HELD ONTO
LINGERING CONVECTION ACROSS NE ZONES SAT MORNING. OTHERWISE CWA
LOOKS TO REMAIN IN WARM SECTOR DURING THE DAY SAT...BEFORE NEXT
SHORTWAVE TROUGH PUSHES COLD FRONT THRU CWA SUN. SOME UNCERTAINTY
WITH TIMING OF THIS SHORTWAVE...AS AVN SEEMS TOO AGGRESSIVE IN
FLATTENING RIDGE OVER AK...ALLOWING FOR MORE PROGRESSIVE FLOW ACROSS
EPAC. EC/UK HOLD ONTO THIS RIDGE...WHICH WOULD IMPLY THAT WAVE
MOVING INTO W COAST MAY BE SLOWER TO EJECT...WHICH SEEMS TO BE TREND
OVER PAST FEW WEEKS.

MS

305 AM...
FORECAST PROBLEMS WILL BE PRECIP AND TEMPS THROUGH THE SHORT TERM.

THE SURFACE LOW...LIFTING INTO SOUTH DAKOTA THIS MORNING...WILL BE
OUR RAIN MAKER FOR TONIGHT.  AVN AND META MODELS AGREE ENOUGH TO
INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE IN NORTHWEST
MISSOURI LATE SUNDAY AFTERNOON AND THROUGH THE NIGHT TIME HOURS.
THETA-E AXIS BEGINS TO LAY OVER INTO THE NORTHWEST CORNER OF
MISSOURI...FROM SOUTH CENTRAL KANSAS...GOING INTO 00Z MON.  META
ALSO SHOWING A STRONG 45-55 KT LLJ PUSHING INTO THE REGION SUN
NIGHT.  HEAVIEST PRECIPITATION LOOKS TO OCCUR ALONG AND NORTH OF THE
MISSOURI/IOWA BOARDER.  AS FOR TODAYS TEMPS...THE GENERAL FLOW WILL
SHIFT TO THE SOUTHWEST ALLOWING FOR STRONG WAA THROUGHOUT THE DAY.
TEMPS SHOULD REACH AROUND 80 FOR MOST AREAS.

FOR MON...THE DAYLIGHT HOURS COULD SEE A FEW SCATTERED THUNDERSTORMS
THROUGHOUT THE CWA. DEW POINTS REMAIN HIGH AND MARGINAL INSTABILITY
WILL BE LINGERING ABOUT AS A WEAK BOUNDARY IS LEFT HANGING OUT OVER
THE NORTHWEST HALF OF MISSOURI MON.  HAVE GONE AHEAD AND RESTRICTED
CHANCE POPS TO THE EAST HALF OF THE CWA FOR MON NIGHT AS MOST OF THE
FOCUS FOR STORM DEVELOPMENT WILL HAVE LEFT THE REGION.  TEMPS IN THE
LOW TO MID 80S LOOK GOOD FOR THE AREA AS H85 TEMPS ARE PROGGED TO
REACH FOR THE 18-20 C RANGE MON AFTERNOON.

COME TUE...ANOTHER SHORT WAVE...EMBEDDED IN THE SOUTHWEST
FLOW...WILL HELP PUSH A FRONTAL BOUNDARY THROUGH THE MIDWEST TUE
NIGHT/WED MORNING. THEREFOR...I HAVE KEPT THE CHANCE OF THUNDER FOR
TUE AND WED.  AS HIGH PRESSURE BEHIND THE FRONTAL BOUNDARY MOVES
INTO THE MIDWEST WED NIGHT PRECIP CHANCES WILL TAPER OFF TO THE EAST.

OUR BREAK FROM THUNDERSTORM CHANCES WILL CONTINUE UNTIL FRI
NIGHT/SAT MORNING AS THE EXTENDED MODELS BEGIN TO LIFT A WEST COAST
TROUGH THROUGH THE PLAIN STATES AS AN OPEN WAVE.  MY THOUGHTS ARE
THAT THE OPEN WAVE MOVING INTO THE MIDWEST IS A BIT OVER DONE...AND
IS MOVING TOO QUICKLY.  BUT...CHANCE OF THUNDER MAY STILL BE
ADVISABLE AS CWA WILL BE UNDER THE INFLUENCE OF A CONTINUING
SOUTHWESTERLY FLOW WITH A GOOD POTENTIAL TO TAP DEEP MOISTURE
FLOWING NORTH ON THE SUB-TROPICAL JET.

CUTTER

.EAX...
KS...NONE
MO...NONE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:30 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.